Alert archive / Mississippi / Flash Flood Warnings in 2013

Flash Flood Warning 56, NWS Jackson, MS

May 1, 20134 counties in Mississippi

NWS Jackson, MS issued this flash flood warning at May 1, 2013, 11:55 AM CDT for 4 counties in Mississippi. It was in force for 110 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 1, 2013, 11:55 AM CDT (16:55 UTC)
Expired
May 1, 2013, 1:45 PM CDT
In force
110 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

Counties Attala County, MS, Leake County, MS, Neshoba County, MS, Winston County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 99 km from the middle of the area, began a volume at 16:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 4.9 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2013-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 623 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2013-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
623 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
472 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

828 
WGUS54 KJAN 011655
FFWJAN
MSC007-079-099-159-011845-
/O.NEW.KJAN.FF.W.0056.130501T1655Z-130501T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
1155 AM CDT WED MAY 1 2013

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL ATTALA COUNTY IN CENTRAL MISSISSIPPI...
  THIS INCLUDES THE CITY OF KOSCIUSKO...
  NORTHEASTERN LEAKE COUNTY IN CENTRAL MISSISSIPPI...
  THIS INCLUDES THE CITY OF EDINBURG...
  WESTERN NESHOBA COUNTY IN EAST CENTRAL MISSISSIPPI...
  THIS INCLUDES THE CITY OF PHILADELPHIA...
  SOUTHWESTERN WINSTON COUNTY IN EAST CENTRAL MISSISSIPPI...

* UNTIL 145 PM CDT

* AT 1152 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
  THUNDERSTORMS PRODUCING VERY HEAVY RAIN NEAR SINGLETON...OR 9 MILES
  SOUTH OF KOSCIUSKO. THE STORMS WERE MOVING NORTHWEST AT 25 MPH.    
  ESTIMATED RADAR RAINFALL AMOUNTS...ON THE ORDER OF TWO TO FOUR     
  INCHES...HAVE OCCURRED IN THE PAST THREE HOURS.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  HESTERVILLE...MCADAMS...SMYRNA AND ZAMA

VERY HEAVY RAINFALL WILL CONTINUE OVER THE WARNED AREA FOR THE NEXT
THREE HOURS WITH AN ADDITIONAL ONE TO THREE INCHES POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS...STREAMS AND FARMLAND ALONG BANKS AND COUNTRY ROADS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF HIGHWAYS
AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE
BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO
FLOODING.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE WATER COVERS THE ROADWAY. WHEN ENCOUNTERING FLOODED ROADS
MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3296 8976 3322 8971 3324 8934 3311 8934
      3306 8920 3305 8913 3299 8893 3293 8897
      3261 8921 3279 8952

$$

MRM
1 follow-up statement
669 
WGUS74 KJAN 011826
FFSJAN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
126 PM CDT WED MAY 1 2013

MSC007-079-099-159-011845-
/O.CON.KJAN.FF.W.0056.000000T0000Z-130501T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ATTALA MS-WINSTON MS-NESHOBA MS-LEAKE MS-
126 PM CDT WED MAY 1 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 PM CDT FOR
NORTHEASTERN LEAKE...WESTERN NESHOBA...SOUTHWESTERN WINSTON AND
CENTRAL ATTALA COUNTIES...

AT 125 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
DETECT THUNDERSTORMS PRODUCING VERY HEAVY RAIN NEAR RENFROE...OR NEAR
EDINBURG. THE STORMS WERE MOVING NORTHWEST AT 20 MPH. ESTIMATED RADAR 
RAINFALL AMOUNTS...ON THE ORDER OF TWO TO FOUR INCHES...HAVE 
OCCURRED IN THE THREE HOURS.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
HESTERVILLE...MCADAMS...SMYRNA...ZAMA...STALLO...SINGLETON AND
KOSCIUSKO

VERY HEAVY RAINFALL WILL CONTINUE OVER THE WARNED AREA FOR THE NEXT
HOUR. WITH AN ADDITIONAL ONE INCH POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS...STREAMS...COUNTY ROADS AND FARMLAND ALONG BANKS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF HIGHWAYS
AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE
BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO
FLOODING.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE WATER COVERS THE ROADWAY. WHEN ENCOUNTERING FLOODED ROADS
MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3296 8976 3322 8971 3324 8934 3311 8934
      3306 8920 3305 8913 3299 8893 3293 8897
      3261 8921 3279 8952

$$

MRM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at May 1, 10:32 AM CDT, 1 hour 23 minutes earlier.

Area forecast discussion, May 1, 10:32 AM CDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
1032 AM CDT WED MAY 1 2013

.DISCUSSION...SATELLITE REVEALS A VERY PRONOUNCED UPPER LEVEL LOW
CENTERED OVER CENTRAL LOUISIANA THIS MORNING.  THIS UPPER LOW WILL
CONTINUE TO CHURN AND SLOWLY MEANDER EAST SOUTHEAST ABOUT THE REGION
TODAY.  THIS WILL RESULT IN WIDESPREAD SHOWERS AND SCATTERED
THUNDERSTORMS LIFTING NORTHWEST ACROSS THE FORECAST AREA DURING THE
COURSE OF THE DAY.

WITH PRECIPITABLE H2O VALUES CLIMBING ABOVE 1.50 INCHES...VIA THE
12Z KJAN RAOB...SOME OF THE RAINFALL COULD BE HEAVY TODAY.  ACTIVITY
CURRENTLY OVER MY CWA NORTH OF INTERSTATE 20...HAS ALREADY YIELDED A
SWATH OF 1-2 INCH RAINFALL...WITH SOME LOCALIZED HIGHER AMOUNTS AS
ACTIVITY HAS TRAINED ACROSS THE SAME AREA.  THIS COULD LEAD TO SOME
LOCALIZED FLASH FLOODING AS WELL AS RISES ON SOME AREA RIVERS...
CREEKS...AND STREAMS.

NO REPORTS OF FLASH FLOODING HAVE CURRENTLY BEEN SUBMITTED.
HOWEVER...GIVEN RAINFALL FROM YESTERDAY...COMBINED WITH THE
CURRENT/ONGOING RAINFALL TOTALS FROM THIS MORNING...AND THE OVERALL
SCENARIO THAT'S EXPECTED TO PLAY OUT THROUGH THE COURSE OF THE
DAY...WE'LL GO AHEAD ON THIS UPDATE AND HIGHLIGHT THE POTENTIAL FOR
HEAVY RAIN LEADING TO LOCALIZED FLASH FLOODING IN THE HWO FOR TODAY
INTO TONIGHT.  THIS POTENTIAL WILL EXIST AREAWIDE...BUT CERTAINLY
ALONG AND NORTH OF INTERSTATE 20 WHERE RAINFALL HAS BEEN MORE
PREVALENT OVER AT LEAST THE PAST WEEK AND SOILS ARE A BIT MORE
SATURATED COMPARED TO THE REMAINDER OF THE CWA.

RAIN AND CLOUDS WILL ALSO HELP TO KEEP HIGHS DOWN A BIT TODAY
COMPARED TO RECENT DAYS.  WHILE A FEW BREAKS IN CLOUD COVER ARE
POSSIBLE THIS AFTERNOON...THEY'LL BE FEW AND FAR BETWEEN.  LOOK FOR
HIGHS THIS AFTERNOON TO ONLY WARM INTO THE MIDDLE AND UPPER 70S.

OVERALL ELEMENTS OF THE FORECAST LOOK GOOD FOR TODAY.  OTHER THAN
SOME MINOR ADJUSTMENTS TO THE HOURLY GRIDS AS A RESULT OF CURRENT
TRENDS...AND TO THE HWO ADDING THE MENTION OF LOCALLY HEAVY RAIN FOR
TODAY...NO OTHER CHANGES WILL BE MADE TO THE FORECAST ON THIS
UPDATE. /19/

&&

.AVIATION...MOST TAF SITES ARE VFR THIS MORNING WITH THE EXCEPTION
OF HBG WERE MVFR CEILINGS AROUND 700 FT WERE OCCURRING. SCATTERED
SHOWERS AND ISOLATED THUNDERSTORMS ARE MOVING ACROSS THE AREA AND
THIS WILL CONTINUE THROUGH TONIGHT AS A SLOW MOVING UPPER LOW TRACKS
ACROSS SOUTHEAST LOUISIANA. EXPECT VFR OCCASIONAL MVFR CONDITIONS AT
ALL TAF SITES TODAY AS SHOWERS AND ISOLATED THUNDERSTORMS CONTINUE
THROUGH THE DAY. SHOWERS ARE EXPECTED TO CONTINUE THROUGH THE NIGHT
INTO EARLY THURSDAY WITH IFR/MVFR CEILINGS AND VISIBILITIES. /17/

&&

.PREV DISCUSSION... /ISSUED 346 AM CDT WED MAY 1 2013/

SHORT TERM...TODAY THROUGH THURSDAY NIGHT...SLOW MOVING UPPER LOW
IS CENTERED OVER SOUTHWEST LOUISIANA THIS MORNING AS MOIST SOUTHEAST
FLOW CONTINUES. SHOWERS AND ISOLATED THUNDERSTORMS CONTINUE ACROSS
MUCH OF THE AREA WITH THE MAIN FOCUS OF THE PRECIP ALONG A
CONVERGENT BOUNDARY THAT EXTENDS FROM NORTHEAST LOUISIANA TO
SOUTHEAST MISSISSIPPI. THE SHOWERS AND THUNDERSTORMS WILL CONTINUE
THROUGH THE MORNING AND EXPECT THIS CONVERGENT BOUNDARY TO SLOWLY
SHIFT NORTHWARD THROUGH THE MORNING HOURS INTO THE AFTERNOON.

THE UPPER LOW WILL BE CENTERED OVER SOUTHEAST LOUISIANA BY THIS
EVENING AND AS IT DOES THE SURFACE FLOW WILL BECOME MORE EASTERLY
TONIGHT INTO THURSDAY. THE SHOWERS WILL CONTINUE ACROSS MUCH OF THE
AREA OVERNIGHT...BUT HEAVIER PRECIPITATION IS POSSIBLE CLOSER TO THE
UPPER LOW IN THE SOUTH. SHOWERS AND ISOLATED THUNDERSTORMS WILL
CONTINUE TO BE POSSIBLE ACROSS THE AREA ON THURSDAY...ALTHOUGH
EXPECT THE COVERAGE TO BE LESS THAN TODAY. AS THE LOW SHIFTS
SOUTHEAST THE FLOW WILL BECOME MORE EAST-NORTHEAST AND THIS WILL
ALLOW FOR SOME DRIER AIR TO WORK ITS WAY ACROSS THE AREA THURSDAY
EVENING INTO THE OVERNIGHT HOURS...BUT SHOWERS WILL CONTINUE TO BE
POSSIBLE. ANOTHER CUT-OFF LOW WILL DROP INTO THE SOUTHERN PLAINS
WITH AN ASSOCIATED SURFACE LOW/COLD FRONT THAT WILL EXTEND JUST TO
THE WEST OF THE AREA FRIDAY MORNING WITH INCREASING CHANCES OF
SHOWERS ON FRIDAY./15/

LONG TERM...THE SURFACE TROUGH WILL MOVE ACROSS MUCH OF THE AREA
FRIDAY...EXITING ERN ZONES FRIDAY NIGHT. A DEEP UPPER LOW THAT IS
FORECAST TO DROP INTO THE CNTRL/SRN PLAINS WILL PROVIDE SYNOPTIC
UPPER FORCING ACROSS DEEP MOISTURE THAT WILL PERSIST ACROSS THE
AREA. SYNOPTIC FORCING...ALTHOUGH WEAKENING...CONTINUES AS THE UPPER
LOW STALLS OVER ARKANSAS. DEEPER MOISTURE ERODES FROM THE WEST
SATURDAY WITH THE BETTER RAIN CHANCES PAINTED OVER ERN ZONES AS THE
850 MB TROUGH EDGES EWD OUT OF THE AREA. THE GFS AND EURO HAVE
DIFFERED OVER THE PAST FEW RUNS...THE GFS PUSHING THE UPPER LOW MUCH
FARTHER SWD INTO THE MID/LWR MS VALLEY THIS WEEKEND WHILE THE EURO
KEPT THE LOW CENTER FARTHER NWD AND RAPIDLY PIVOTED THE SYSTEM OUT
TO THE NE. THE LATEST EURO RUN IS NOW SPLITTING THE SYSTEM INTO TWO
CENTERS...ONE LIFTING RAPIDLY OUT TO THE N AND THE SECOND DIGGING
INTO MS BY SUNDAY...EVEN FARTHER SWD THAN THE GFS HAS BEEN
ADVERTISING. THE FORECAST WILL FOLLOW THE MORE CONSISTENT GFS RUNS
FOR NOW...TRACKING THE UPPER LOW INTO THE MID SOUTH REGION AND
MOVING IT TO OUR NE FOR MONDAY.

AS THE MODELS COME TO A BETTER CONSENSUS ON THE SWD PROGRESSION OF
THE UPPER LOW THEY ARE ALSO COMING INTO BETTER AGREEMENT THAT A
COOLER AIR MASS WILL BE ON TAP FOR THE ARKLAMISS THIS WEEKEND.
TEMPERATURES WILL REMAIN DIFFICULT TO PIN DOWN IN THE EXTENDED
PERIOD AND WILL DEPEND GREATLY ON THE EVENTUAL EVOLUTION OF THE
UPPER LOW TRACK. MEX MOS GUIDANCE HAS BEEN FOLLOWED FOR THIS
PACKAGE...SWINGING A LITTLE COOLER THAN LAST NIGHTS RUN FOR THE
WEEKEND WITH A WARM UP FOR EARLY NEXT WEEK. /03/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       77  63  74  61 / 100  66  73  39
MERIDIAN      74  61  73  61 / 100  53  66  38
VICKSBURG     78  65  74  61 / 100  74  77  44
HATTIESBURG   77  64  75  63 / 100  69  61  35
NATCHEZ       79  63  75  58 / 100  74  53  35
GREENVILLE    77  64  74  59 / 100  63  79  51
GREENWOOD     76  62  74  61 / 100  52  70  44

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

19/17
Hazardous weather outlook, May 1, 10:04 AM CDT, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
1004 AM CDT WED MAY 1 2013

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
021515-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
1004 AM CDT WED MAY 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

A SLOW MOVING AREA OF LOW PRESSURE WILL MOVE ACROSS SOUTHEAST
LOUISIANA TO THE MISSISSIPPI GULF COAST BY EARLY THURSDAY. PERIODS
OF SHOWERS AND ISOLATED THUNDERSTORMS WILL MOVE ACROSS THE REGION TODAY
INTO TONIGHT. AREA RADARS HAVE SHOWED THAT RAINFALL AMOUNTS OF AROUND A HALF
INCH TO LOCALLY TWO TO THREE INCHES HAVE FALLEN OVER THE ARKLAMISS AS
OF LATE THIS MORNING. EXPECT LOCALLY HEAVY RAINFALL THROUGH TONIGHT AS AN
ADDITIONAL TWO TO LOCALLY THREE INCHES CAN BE EXPECTED. THIS MAY
PRODUCE SOME ISOLATED FLASH FLOODING ISSUES AS WELL AS SOME LIMITED
RISES IN SMALL CREEKS...STREAMS AND LOW LYING AREAS IN WATER LEVELS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT TUESDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.

17

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 12:37 PM CDTFlash Flood WarningJANCarroll, Montgomery113 min
May 1, 12:57 PM CDTFlash Flood WarningJANAttala, Carroll, Holmes2 hr
May 1, 1:59 PM CDTSpecial Weather StatementJANMarion31 min
May 1, 2:13 PM CDTRiver Flood WarningJANAttala, Holmes9 days
May 1, 3:11 PM CDTSpecial Weather StatementJANFranklin29 min
May 1, 3:49 PM CDTSpecial Weather StatementJANJefferson31 min
May 1, 5:02 PM CDTRiver Flood WarningJANNeshoba6 days
May 1, 5:02 PM CDTRiver Flood WarningJANLeake7 days
May 1, 5:02 PM CDTRiver Flood WarningJANLeake4 days
May 1, 5:25 PM CDTRiver Flood WarningJANLeake10 days

Nearby

Flash Flood Warnings in Mississippi, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.